Alert archive / Georgia / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 63, NWS Columbia, SC
NWS Columbia, SC issued this severe thunderstorm warning at Jun 16, 2018, 5:59 PM EDT for Burke County, Richmond County, Georgia. It was in force for 31 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 16, 2018, 5:59 PM EDT (21:59 UTC)
- Expired
- Jun 16, 2018, 6:30 PM EDT
- In force
- 31 min
- Issued by
- NWS Columbia, SC
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Burke County, GA, Richmond County, GA
The radar
The Robins AFB radar (KJGX), 124 km from the middle of the area, began a volume at 22:00 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 16, 6:19 PM EDT | TSTM WND DMG | 7 Sse Keysville, GA | BURKE COUNTY DISPATCH REPORTED TREES DOWN ON QUAKER ROAD PAST TAYLOR ROAD. ALSO REPORTS OF HEAVY RAIN. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 20 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Charleston AFB, SC (KCHS), launched 12:00Z, 10.0 hours before the alert went out and 208 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 954 J/kg
- Mixed-layer CIN
- -75 J/kg
- Mixed-layer LCL
- 927 m above ground
- 0-6 km bulk shear
- 7 kt
- 0-1 km storm-relative helicity
- -39 m²/s²
- 0-3 km storm-relative helicity
- -16 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
694
WUUS52 KCAE 162159
SVRCAE
GAC033-245-162230-
/O.NEW.KCAE.SV.W.0063.180616T2159Z-180616T2230Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Columbia SC
559 PM EDT SAT JUN 16 2018
The National Weather Service in Columbia has issued a
* Severe Thunderstorm Warning for...
Northwestern Burke County in east central Georgia...
Southwestern Richmond County in east central Georgia...
* Until 630 PM EDT.
* At 558 PM EDT, a severe thunderstorm was located near Hephzibah, or
8 miles northwest of Waynesboro, moving west at 15 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Waynesboro, Hephzibah, Blythe and Keysville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection seek shelter inside a sturdy building and stay
away from windows.
&&
LAT...LON 3315 8227 3323 8223 3324 8224 3326 8225
3327 8228 3336 8224 3326 8196 3309 8202
TIME...MOT...LOC 2158Z 105DEG 12KT 3320 8208
HAIL...1.00IN
WIND...60MPH
$$
RC1 follow-up statement
084
WWUS52 KCAE 162214
SVSCAE
Severe Weather Statement
National Weather Service Columbia SC
614 PM EDT SAT JUN 16 2018
GAC033-245-162230-
/O.CON.KCAE.SV.W.0063.000000T0000Z-180616T2230Z/
Burke GA-Richmond GA-
614 PM EDT SAT JUN 16 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 630 PM EDT
FOR NORTHWESTERN BURKE AND SOUTHWESTERN RICHMOND COUNTIES...
At 614 PM EDT, a severe thunderstorm was located near Hephzibah, or
12 miles northwest of Waynesboro, moving northwest at 10 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Hephzibah, Blythe and Keysville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection seek shelter inside a sturdy building and stay
away from windows.
&&
LAT...LON 3327 8202 3311 8211 3315 8227 3323 8223
3324 8224 3326 8225 3327 8228 3336 8224
3330 8207
TIME...MOT...LOC 2214Z 113DEG 9KT 3323 8215
HAIL...1.00IN
WIND...60MPH
$$
RCWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Columbia, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 16, 5:49 PM EDT, 10 minutes earlier.
Area forecast discussion, Jun 16, 5:49 PM EDT, 10 minutes before
Area Forecast Discussion National Weather Service Columbia SC 549 PM EDT Sat Jun 16 2018 .SYNOPSIS... Weak frontal boundary will dissipate over the CSRA overnight. High pressure and a building upper level ridge will control the region for Sunday into late next week. This scenario will keep chances of mainly afternoon and evening thunderstorms in the forecast with rising temperatures through late next week. && .NEAR TERM /THROUGH SUNDAY/... The late afternoon hours are progressing pretty much as expected. Best coverage of showers and thunderstorms has been in the CSRA, with much more widely scattered coverage elsewhere. This trend should continue for the remainder of the late afternoon and early evening, with the usual but gradual decrease in coverage after sunset. Still can't rule out an isolated wind damage report with convection this evening as DCAPES continue above 1000 J/Kg due to some dry air at mid levels. Little change to previous forecast. && .SHORT TERM /SUNDAY NIGHT THROUGH MONDAY/... Upper level ridge will be centered west of the forecast area on Sunday. Surface high pressure over the western Atlantic will continue ridging into the southeastern states. Moderate to strong instability to develop in the afternoon...so scattered diurnal convection expected, especially across the CSRA and southern Midlands. Could also see convection develop along a sea breeze front as it moves into the eastern Midlands. We have pops in the 20 to 30 percent range during the afternoon and early evening. The upper level ridge will be centered over the area on Monday and may result in fewer afternoon and evening thunderstorms. Models indicated slightly weaker instability with warmer temperatures aloft. We kept slight chance pops across the forecast area. Afternoon highs in the low to mid 90s on Sunday will warm to the mid and even some upper 90s for Monday. Nighttime lows will be in the low to mid 70s. && .LONG TERM /MONDAY NIGHT THROUGH SATURDAY/... The upper level ridge over the region Tuesday should limit convection with model soundings indicating mid level cap and weak instability. Warming temperatures with max temps in the mid to upper 90s. Could see a few locations hit the century mark. We could have Heat Advisory concerns Tuesday through Thursday with heat indices approaching 110F. The upper ridge center shifts to Florida and the Gulf coast region mid to late next week as an upper trough crosses the northeastern states. The GFS brings a backdoor into the region Thursday and Friday while the ECMWF holds the front north of our area. At any rate, both models indicate increasing moisture and moderate instability for the end of next week. Afternoon highs are expected to be in the low to mid 90s Friday and Saturday with lows continuing in the 70s. && .AVIATION /22Z SATURDAY THROUGH THURSDAY/... Predominantly VFR conditions with scattered diurnal convection. Convection has cleared the AGS/DNL areas, so thunder has been removed for the time being. We will keep and eye on convection in Burke County to see if it tries to sneak westward along the river, but current thinking is that it will stay far enough away from those terminals to cause significant problems. Convection chances for OGB/CAE/CUB for the reminder of the evening are hovering around 20 percent, which is too low to introduce into the TAFs. EXTENDED AVIATION OUTLOOK...Restrictions possible each day in early morning fog and mainly afternoon and evening thunderstorms. && .CAE WATCHES/WARNINGS/ADVISORIES... GA...None. SC...None. && SYNOPSIS...99 NEAR TERM...99 SHORT TERM...99 LONG TERM...99 AVIATION...99
Hazardous weather outlook, Jun 16, 4:39 AM EDT, 13 hours 20 minutes before
Hazardous Weather Outlook National Weather Service Columbia SC 439 AM EDT Sat Jun 16 2018 GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-170845- Lincoln-McDuffie-Columbia-Richmond-Burke-Lancaster-Chesterfield- McCormick-Newberry-Fairfield-Kershaw-Edgefield-Saluda-Lexington- Richland-Lee-Aiken-Sumter-Barnwell-Orangeburg-Calhoun-Clarendon- Bamberg- 439 AM EDT Sat Jun 16 2018 This Hazardous Weather Outlook is for the Midlands of South Carolina and the Central Savannah River area of Georgia. .DAY ONE...Today and Tonight. Isolated severe thunderstorms possible late this afternoon and evening. The main threat will be damaging wind. Large hail is also possible. .DAYS TWO THROUGH SEVEN...Sunday through Friday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Local storm report, Jun 16, 3:20 PM EDT, 2 hours 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
320 PM EDT SAT JUN 16 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0237 PM TSTM WND DMG 1 NNE AUGUSTA 33.47N 81.98W
06/16/2018 RICHMOND GA 911 CALL CENTER
TREE REPORTED DOWN IN ROADWAY ON WALTON WAY.
TIME ESTIMATED BY RADAR.
&&
DALocal storm report, Jun 16, 3:24 PM EDT, 2 hours 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
324 PM EDT SAT JUN 16 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0237 PM HAIL 2 ENE AUGUSTA 33.46N 81.96W
06/16/2018 E0.88 INCH RICHMOND GA 911 CALL CENTER
RICHMOND COUNTY DISPATCH REPORTED
DIME-TO-NICKEL SIZE HAIL. 4 TRAFFIC LIGHTS
ARE ALSO OUT AROUND THE CITY DUE TO WINDS
FROM THUNDERSTORM ACTIVITY. TIME ESTIMATED
BY RADAR.
&&
DALocal storm report, Jun 16, 3:26 PM EDT, 2 hours 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
326 PM EDT SAT JUN 16 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0244 PM TSTM WND GST 2 WNW AUGUSTA 33.47N 82.04W
06/16/2018 M56 MPH RICHMOND GA ASOS
DANIEL FIELD AIRPORT (KDNL) ASOS REPORTED
PEAK WIND OF 49 KNOTS (56 MPH).
&&
DASpecial weather statement, Jun 16, 5:04 PM EDT, 55 minutes before
Special Weather Statement
National Weather Service Columbia SC
504 PM EDT SAT JUN 16 2018
GAZ077-162145-
Burke GA-
504 PM EDT SAT JUN 16 2018
...Strong Thunderstorms Will Impact Portions of central Burke County
Until 545 PM EDT....
At 503 PM EDT...National Weather Service doppler radar indicated
strong thunderstorms along a line extending from near Sardis to near
Perkins, moving northwest at 20 mph.
HAZARD...gusty winds 40 to 50 mph, pea sized hail and localized
minor flooding.
IMPACT...expect minor damage to tree limbs and blowing around of
light, unsecured objects. Minor hail damage to plants,
trees and crop is possible. Damage to windshields is
unlikely. Localized, minor flooding of low lying and poor
drainage areas is also possible.
Some locations in the path of these storms include...
Waynesboro, Sardis and Girard.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Heavy rainfall is occurring with these storms, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
These storms may intensify. Monitor NOAA Weather Radio, local radio
and television stations for additional information and possible
warnings from the National Weather Service.
&&
LAT...LON 3293 8179 3293 8181 3295 8182 3294 8183
3295 8186 3292 8196 3292 8205 3306 8222
3310 8184 3301 8162 3300 8162 3291 8176
TIME...MOT...LOC 2103Z 118DEG 17KT 3292 8175 3292 8189
RCSpecial weather statement, Jun 16, 5:21 PM EDT, 38 minutes before
Special Weather Statement
National Weather Service Columbia SC
521 PM EDT SAT JUN 16 2018
SCZ031-038-162200-
Clarendon SC-Sumter SC-
521 PM EDT SAT JUN 16 2018
...Strong Thunderstorms Will Impact Portions of northeastern
Clarendon and east central Sumter Counties Until 600 PM EDT....
At 521 PM EDT...National Weather Service doppler radar indicated a
strong thunderstorm 7 miles southwest of Sardis, or 15 miles west of
Lake City, moving west at 15 mph.
HAZARD...strong winds 45 to 55 mph, up to penny sized hail and
localized minor flooding.
IMPACT...expect minor damage to tree limbs and blowing around of
light, unsecured objects. Minor hail damage to plants,
trees and crop is possible. Damage to windshields is
unlikely. Localized, minor flooding of low lying and poor
drainage areas is also possible.
Some locations in the path of this storm include...
Turbeville, Mayesville and Shiloh.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Heavy rainfall is occurring with this storm, and may cause localized
flooding. Do not drive your vehicle through flooded roadways.
This storm may intensify. Monitor NOAA Weather Radio, local radio and
television stations for additional information and possible warnings
from the National Weather Service.
&&
This includes Interstate 95 between mile markers 130 and 144.
LAT...LON 3381 8019 3400 8022 3400 8019 3396 8018
3395 8017 3400 8008 3401 7991 3398 7990
3395 7998 3388 7994 3389 7988 3388 7988
TIME...MOT...LOC 2121Z 077DEG 13KT 3395 8000
RCSpecial weather statement, Jun 16, 5:50 PM EDT, 9 minutes before
Special Weather Statement
National Weather Service Columbia SC
550 PM EDT SAT JUN 16 2018
GAZ065-077-162230-
Burke GA-Richmond GA-
550 PM EDT SAT JUN 16 2018
...Strong Thunderstorms Will Impact Portions of Burke and south
central Richmond Counties Until 630 PM EDT....
At 549 PM EDT...National Weather Service doppler radar indicated
several strong thunderstorms over Burke County, moving northwest at
30 mph.
HAZARD...gusty winds 40 to 50 mph, up to penny sized hail and
localized minor flooding.
IMPACT...expect minor damage to tree limbs and blowing around of
light, unsecured objects. Minor hail damage to plants,
trees and crop is possible. Damage to windshields is
unlikely. Localized, minor flooding of low lying and poor
drainage areas is also possible.
Some locations in the path of this storm include...
Waynesboro, Hephzibah, Sardis, Midville, Blythe, Keysville, Girard,
Vidette and Colemans Lake.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Heavy rainfall is occurring with these storms, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
These storms may intensify. Monitor NOAA Weather Radio, local radio
and television stations for additional information and possible
warnings from the National Weather Service.
&&
LAT...LON 3283 8231 3293 8227 3308 8229 3322 8223
3327 8227 3333 8210 3324 8184 3321 8179
3322 8177 3317 8177 3313 8173 3296 8168
3291 8176 3295 8186 3292 8196 3292 8208
3288 8213 3281 8215 3280 8221
TIME...MOT...LOC 2149Z 140DEG 27KT 3309 8196
RCThe office that day
Everything else NWS Columbia, SC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 15, 8:32 PM EDT | Special Weather Statement | CAE | Richmond | 28 min |
| Jun 16, 2:15 PM EDT | Severe Thunderstorm Warning | CAE | Richmond | 45 min |
| Jun 16, 2:40 PM EDT | Special Weather Statement | CAE | McDuffie | 20 min |
| Jun 16, 3:03 PM EDT | Special Weather Statement | CAE | McDuffie | 27 min |
| Jun 16, 5:04 PM EDT | Special Weather Statement | CAE | Burke | 41 min |
| Jun 16, 5:50 PM EDT | Special Weather Statement | CAE | Burke | 40 min |
| Jun 16, 6:31 PM EDT | Special Weather Statement | CAE | Richmond | 29 min |
Nearby
Severe Thunderstorm Warnings in Georgia, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.